Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 124, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2016, 9:50 PM CDT for 8 counties in South Dakota. It was in force for 40 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2016, 9:50 PM CDT (02:50 UTC)
- Expired
- Jul 16, 2016, 10:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, McPherson County, SD, Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 125 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 9:58 PM CDT | TSTM WND GST 70 | Mobridge, SD | . |
| Jul 16, 10:03 PM CDT | TSTM WND GST 64 | 1 Ene Mobridge, SD | MOBRIDGE ASOS. |
| Jul 16, 10:05 PM CDT | TSTM WND GST 60 | Akaska, SD | . |
| Jul 16, 10:05 PM CDT | TSTM WND GST 79 | 1 Sse Mahto, SD | WINDS IN EXCESS OF 60MPH BEGAN AT APPROX 955PM CDT AND CONTINUED THROUGH 1010PM CDT. PEAK WIND OF 79MPH AT 1005PM CDT. |
| Jul 16, 10:28 PM CDT | TSTM WND GST 70 | Pollock, SD | . |
| Jul 16, 10:36 PM CDT | TSTM WND DMG | 9 N Onaka, SD | FEW SHINGLES BLOWN OFF ROOF, LARGE TREE LIMB DOWN BLOCKING ROAD. RADAR ESTIMATED TIME. |
| Jul 16, 10:38 PM CDT | TSTM WND GST 65 | 2 N Herreid, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 6:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 515 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
238
WUUS53 KABR 170250
SVRABR
SDC021-031-041-045-049-089-107-129-170330-
/O.NEW.KABR.SV.W.0124.160717T0250Z-160717T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
950 PM CDT SAT JUL 16 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
EASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 1030 PM CDT/930 PM MDT/
* AT 950 PM CDT/850 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SWAN CREEK REC AREA...OR 13 MILES SOUTHWEST OF SELBY...MOVING EAST
AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
LOWRY AROUND 1000 PM CDT.
BOWDLE AROUND 1010 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4594 9939 4496 9934 4496 10075 4594 10121
TIME...MOT...LOC 0250Z 269DEG 73KT 4537 10025
HAIL...1.00IN
WIND...70MPH
$$
MOHR1 follow-up statement
522
WWUS53 KABR 170301
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1001 PM CDT SAT JUL 16 2016
SDC021-031-041-045-049-089-107-129-170330-
/O.CON.KABR.SV.W.0124.000000T0000Z-160717T0330Z/
MCPHERSON SD-DEWEY SD-CAMPBELL SD-FAULK SD-EDMUNDS SD-CORSON SD-
POTTER SD-WALWORTH SD-
1001 PM CDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM
CDT/930 PM MDT/ FOR WESTERN MCPHERSON...NORTHEASTERN DEWEY...
CAMPBELL...WESTERN FAULK...WESTERN EDMUNDS...EASTERN CORSON...POTTER
AND WALWORTH COUNTIES...
AT 1001 PM CDT/901 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LOWRY...OR 10 MILES SOUTHEAST OF SELBY...MOVING EAST AT 60 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
BOWDLE AROUND 1010 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4594 9939 4496 9934 4500 10076 4594 10101
TIME...MOT...LOC 0301Z 269DEG 73KT 4537 9992
HAIL...1.00IN
WIND...70MPH
$$
MOHRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:09 PM CDT, 6 hours 41 minutes earlier.
Area forecast discussion, Jul 16, 3:09 PM CDT, 6 hours 41 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 309 PM CDT SAT JUL 16 2016 .SHORT TERM...(This Evening through Monday Night) Issued at 304 PM CDT SAT JUL 16 2016 The potential for severe storms from now through 9Z will be the main forecast challenge. Currently, a fairly impressive upper level jet streak is moving across the region. This jet, combined with a shortwave over North Dakota is producing convection along Highway 212 in central SD. These storms have been marginally severe at times with gusty winds and small hail possible. These storms should progress eastward through late this afternoon, possibly becoming stronger. Additional storms have been ongoing all day over western North Dakota. Several CAMS suggest these storms will eventually track southeastward across northeast SD and western MN later tonight. Damaging winds will be the main threat with these storms. There is the potential for additional thunderstorms between 3-9Z south of Highway 212 or closer to Highway 14. Current water vapor suggests a shortwave is currently crossing Wyoming. This shortwave should reach SD after 0Z, which should initiate elevated convection. DCAPE is fairly high, based on the NAM, which suggests damaging winds. The rest of the short term looks dry with seasonal temperatures thanks to a surface high pressure. .LONG TERM...(Tuesday through Saturday) Issued at 304 PM CDT SAT JUL 16 2016 The extended is still looking warm, at least at the start, with scattered chances for showers and thunderstorms. A ridge over the region on Tuesday will build further on Wednesday. Tuesday and Wednesday will also see good mixing at the sfc ahead of a sfc low moving off the Rockies. For this reason, bumped temps up above Superblend on Wednesday. The current forecast calls for temps 100 or in the southwestern cwa near Pierre. It is possible areas as far east as the James River could see temps soar to 100 on Wednesday. On Thursday, decided to stick with slightly cooler temps in the 90s. An upper low will be moving through North Dakota through the day. This system, coupled with a sfc low over South Dakota that will keep winds from mixing efficietly, could result in suppressed upper level temps and clouds especially across the northern tier counties of SD. Temps will cool into the 80s to lower 90s for the end of the week as the upper trough trails to the east. There is no definitive period for tstorms. Best chances may come across eastern SD and west central MN as the upper trough shifts east Thu night. Another weak sfc low may bring additional chances across the I-90 corridor Saturday night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1227 PM CDT SAT JUL 16 2016 VFR conditions are expected through the period except in or near thunderstorms. The storm forecast is still uncertain at this time. Only have a VCTS mention at KATY this evening for now. May need to add a mention in at either KMBG or KABR by the 0z TAF issuance for storms occurring between 0z and 9z. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Jul 16, 4:35 AM CDT, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 435 AM CDT SAT JUL 16 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 435 AM CDT SAT JUL 16 2016 /335 AM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE FORECAST AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. THE ENVIRONMENT IS FAVORABLE FOR SEVERE STORMS WITH A RISK FOR HAIL...STRONG WINDS...AND POSSIBLY A TORNADO OR TWO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HEAT WAVE IS EXPECTED TO DEVELOP ACROSS THE PLAINS AND MIDWEST FOR NEXT WEEK. TEMPERATURES WILL PEAK AT OR ABOVE THE CENTURY MARK BY THE MIDDLE OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY IS POSSIBLE THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Jul 16, 9:31 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
931 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL FORT PIERRE 44.36N 100.38W
07/16/2016 E1.00 INCH STANLEY SD PUBLIC
.
&&
RVLocal storm report, Jul 16, 9:32 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
932 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 2 W LAKE NORDEN 44.58N 97.25W
07/16/2016 E1.00 INCH HAMLIN SD EMERGENCY MNGR
.
&&
RVLocal storm report, Jul 16, 9:35 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND GST 4 W TRAIL CITY 45.47N 100.81W
07/16/2016 M60 MPH DEWEY SD MESONET
.
&&
RVLocal storm report, Jul 16, 9:43 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
943 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL 2 W LAKE NORDEN 44.58N 97.25W
07/16/2016 E1.00 INCH HAMLIN SD EMERGENCY MNGR
HAIL ACCOMPANIED BY 45-50 MPH WIND GUSTS.
&&
RVLocal storm report, Jul 16, 9:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
945 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND GST 4 W TRAIL CITY 45.47N 100.81W
07/16/2016 M71 MPH DEWEY SD MESONET
.
&&
RVLocal storm report, Jul 16, 9:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
948 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 6 NE TRAIL CITY 45.54N 100.64W
07/16/2016 E60 MPH CORSON SD LAW ENFORCEMENT
.
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:33 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 27 min |
| Jul 16, 7:35 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 40 min |
| Jul 16, 7:40 PM CDT | Tornado Warning | ABR | Clark, Spink | 23 min |
| Jul 16, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 38 min |
| Jul 16, 8:15 PM CDT | Tornado Warning | ABR | Clark | 30 min |
| Jul 16, 8:25 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
| Jul 16, 8:30 PM CDT | Tornado Warning | ABR | Clark, Hamlin | 30 min |
| Jul 16, 8:50 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 40 min |
| Jul 16, 8:55 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 65 min |
| Jul 16, 9:03 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley, Sully | 42 min |
| Jul 16, 9:23 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 52 min |
| Jul 16, 10:30 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Campbell, Edmunds, Faulk, McPherson, Potter and 2 more | 60 min |
| Jul 16, 10:34 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 15 min |
| Jul 16, 11:09 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 66 min |
| Jul 16, 11:39 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 21 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.